Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Tallahassee, FL

February 23, 2016Holmes County, Florida; 4 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 23, 2016, 9:50 PM CST for Holmes County, Florida; 4 counties in Alabama. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2016, 9:50 PM CST (03:50 UTC)
Expired
Feb 23, 2016, 10:30 PM CST
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL, Holmes County, FL

The radar

The Ft Rucker radar (KEOX), 46 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 9:55 PM CSTTSTM WND DMGGeneva, ALNUMEROUS TREES REPORTED DOWN IN GENEVA COUNTY ACROSS VARIOUS PARTS OF THE COUNTY. ALSO MANY POWER OUTAGES REPORTED BY WIREGRASS ELECTRIC COOP.
Feb 23, 10:05 PM CSTTSTM WND DMGHartford, ALROOF DAMAGE REPORTED IN HARTFORD
Feb 23, 10:15 PM CSTTORNADO 0Nw Bailey Crossroad, ALTHIS WAS A WEAK TORNADO JUST NORTH OF THE HOUSTON-GENEVA COUNTY BORDER. IT REMOVED METAL ROOFING FROM SEVERAL BARNS AND PORCHES. MULTIPLE TREES WERE BLOWN DOWN. PATH LENGTH 2.8 MILES. RATED EF0.
Feb 23, 10:20 PM CSTTSTM WND DMG4 Sse Hartford, ALTREES BLOWN DOWN ACROSS COUNTY HIGHWAY 105.
Feb 23, 10:24 PM CSTTORNADO 14 Sse Pinckard, ALTHIS TORNADO...RATED EF1...INITIALLY DEVELOPED IN HOUSTON COUNTY...BRIEFLY CROSSED INTO DALE COUNTY...BEFORE CROSSING BACK INTO HOUSTON COUNTY AND CAUSING DAMAGE IN THE MURPHY MILL RD AREA. THERE WAS A SMALL AREA OF EF1 DAMAGE ALONG MURPHY MILL RD WHERE MANY L

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 8:08 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS52 KTAE 240350
SVRTAE
ALC031-045-061-069-FLC059-240430-
/O.NEW.KTAE.SV.W.0029.160224T0350Z-160224T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 PM CST TUE FEB 23 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
  WESTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1030 PM CST

* AT 950 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GENEVA...AND
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DALEVILLE...GENEVA...DOTHAN...OZARK...ENTERPRISE...FORT RUCKER...
  HARTFORD...TAYLOR...MIDLAND CITY...LEVEL PLAINS...SLOCOMB...
  NEWTON...PINCKARD...MALVERN...CLAYHATCHEE...ESTO...MADRID...COFFEE
  SPRINGS...NOMA AND BLACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR SOUTHEASTERN
ALABAMA AND CENTRAL FLORIDA.

LAT...LON 3119 8597 3142 8556 3102 8539 3091 8597
TIME...MOT...LOC 0350Z 239DEG 38KT 3107 8584 

$$

08-LAMERS
1 follow-up statement
925 
WWUS52 KTAE 240418
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1018 PM CST TUE FEB 23 2016

ALC031-FLC059-240428-
/O.CAN.KTAE.SV.W.0029.000000T0000Z-160224T0430Z/
COFFEE AL-HOLMES FL-
1018 PM CST TUE FEB 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE AND
NORTHWESTERN HOLMES COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR SOUTHEASTERN
ALABAMA.

LAT...LON 3102 8578 3122 8573 3133 8572 3142 8556
      3109 8542 3100 8572
TIME...MOT...LOC 0418Z 239DEG 38KT 3122 8554 

$$

ALC045-061-069-240430-
/O.CON.KTAE.SV.W.0029.000000T0000Z-160224T0430Z/
HOUSTON AL-GENEVA AL-DALE AL-
1018 PM CST TUE FEB 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHWESTERN HOUSTON...EASTERN GENEVA AND SOUTHWESTERN DALE
COUNTIES...

AT 1018 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR TAYLOR...OR
NEAR DOTHAN...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...DOTHAN...OZARK...FORT RUCKER...HARTFORD...TAYLOR...
MIDLAND CITY...SLOCOMB...NEWTON...PINCKARD...MALVERN...CLAYHATCHEE...
BLACK...GREEN ACRES...JONES CROSSROADS...WATERFORD...WICKSBURG...
HOLLIS DAIRY ROAD...KELLY AND KELLYS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR SOUTHEASTERN
ALABAMA.

LAT...LON 3102 8578 3122 8573 3133 8572 3142 8556
      3109 8542 3100 8572
TIME...MOT...LOC 0418Z 239DEG 38KT 3122 8554 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 6:04 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Feb 23, 6:04 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 PM EST TUE FEB 23 2016

...Significant severe weather event expected tonight through
Wednesday morning...

.Aviation...
[Through 00Z Wednesday]...Conditions at the terminals will
deteriorate rapidly this evening and overnight at all the
terminals. Widespread strong to severe thunderstorms are expected
starting around 06Z to the west and clearing around 12Z to the
east. This is covered well in convective tempo groups with showing
gusts as high as 50kts at all but VLD. It will be windy behind
the front on Wednesday with gusts as high as 35 kts.

&&

.Prev Discussion [510 PM EST]...

.Near Term [Through Tonight]...

A powerful, deep-layer cyclone will move from LA to western TN
overnight dragging a cold front eastward and into the western
portions of our FA by daybreak. The front will be preceded by a
squall line or multiple bands of convection and supercells. A
significant severe weather threat accompanies this system and SPC
has now expanded the moderate risk area from near Albany to
Tallahassee westward with an enhanced and slight risk for severe
covering the remainder of the Tri-state region. The timing of the
severe weather threat remains unchanged beginning in our westernmost
zones between 11 pm and Midnight EST impacting SW GA and the western
Big Bend zones between 4 am and 8 am EST.

The global models continue to show strong forcing for ascent,
impressive shear and helicity values, especially from Albany to
Tallahassee westward. This includes 120 kt mid-upper level jet, low
level jet (85H) 50-60 kt, surface dewpoints in the lower to mid 60s,
deep layer shear (0-6km) around 60 kt, low level shear (0-1km)
exceeding 30 KT, and SBCAPE 500-1000 J/kg; highest near the
panhandle coast. This environment would support the development of
supercells with the possibility of significant and long lived
tornadoes. The 09z and 12z CAM shows long track updraft helicity
streaks in the moderate risk area. However, the main threat will
be damaging straight line winds up to 70 mph. Severe hail is also
possible, especially near the coast, due to stronger buoyancy and
relatively steep 700-500 mb lapse rates of 6 to 6.5 C/km.

.Short Term [Wednesday Through Thursday Night]...

The severe weather threat will be ongoing Wednesday morning as the
focus shifts to our eastern zones. The activity will end by
afternoon as the cold front clears to our east. We are expecting
windy conditions behind the front Wednesday with sustained winds
around 25 to 30 mph with frequent gusts over 40 mph. A wind
advisory will likely be issued after the severe weather threat
ends. High temperatures Wednesday may occur in the morning most
areas with temps remaining steady or slowly falling in the
afternoon. Expect cooler and dryer conditions for Thursday. Min temps
Thursday night may drop to the freezing mark for our northernmost
zones Thursday night.

.Long Term [Friday Through Tuesday]...

Throughout the long term, high pressure will dominate the CWA
suppressing rain chances. Until Sunday, the combination of the upper
level trough funneling cooler air to the region and low level high
pressure will keep temperatures fair and cool. Going from Sunday
into Monday, deep level ridging will build and temperatures will
begin to increase into the beginning of the work week.

On Monday, the GFS has a slight chance of a weak frontal boundary
dissipating to the northwest of the area that could potentially
bring rain to SE AL. However, being this far out in the forecast and
the rain only present in one model, will wait for later model runs
to confirm it.

.Marine...

A Gale Warning is in effect from this evening through Wednesday
evening for frequent gusts of 34-40 kt as a strong cold front
pushes through the local waters. The strong onshore winds ahead
of the cold front will drive the tides higher than normal. The
highest tides (coupled with relatively high astronomical tides)
will be in the 3 to 4 feet range at the time of high tide late
tonight and Wednesday, along the coast east of Apalachicola. This
is not quite high enough to warrant a Coastal Flood advisory.
Winds and seas will be slow to subside and may see advisory level
conditions from Wednesday night through Thursday night.

.Fire Weather...

A wetting rain is likely tonight as severe thunderstorms are move
through tonight. Winds will be very gusty behind the front with gust
of 30 to 40 mph possible. Dispersion indices will be high due
Wednesday to high transport winds.

.Hydrology...

Since we expect smaller, rather ragged bands of rain instead of a
large QLCS, our deterministic storm total QPF is a bit lower than
24 hours ago. This lower QPF is also aided by the expected rapid
movement of these rain bands. We expect rain totals from one half
to one inch, with the highest totals north and west of
Tallahassee. The Apalachicola River at Blountstown remains at
minor flood stage, and given the expected rain upstream, it's
likely to stay in minor flood through next week. Otherwise we're
not expected river flooding.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   64  69  39  62  35 /  80  50   0   0   0
Panama City   60  64  42  60  38 /  90  30   0   0   0
Dothan        57  62  38  60  34 /  90  20   0   0   0
Albany        62  67  38  59  32 /  90  60   0   0   0
Valdosta      65  72  40  62  35 /  60  80   0   0   0
Cross City    65  72  41  63  34 /  40  80   0   0   0
Apalachicola  64  67  43  60  38 /  90  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight FOR South Walton.

GA...NONE.
AL...NONE.
GM...Gale Warning from 10 PM this evening to 10 PM EST Wednesday FOR
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BARRY
SHORT TERM...BARRY
LONG TERM...BARRY/CHANEY
AVIATION...BARRY
MARINE...BARRY
FIRE WEATHER...WESTON
HYDROLOGY...FOURNIER

In the hours before

Local storm report, Feb 23, 9:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1044 PM EST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     LIBERTY                 30.82N 86.22W
02/23/2016                   WALTON             FL   LAW ENFORCEMENT

            POWER LINES DOWN NEAR HIGHWAY 331 AND COUNTY ROAD 1084

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:32 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton43 min
Feb 23, 8:48 PM CSTTornado WarningTAEWalton27 min
Feb 23, 9:09 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton51 min
Feb 23, 10:00 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton, Washington60 min
Feb 23, 10:52 PM CSTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington83 min
Feb 23, 11:20 PM CSTSpecial Marine WarningTAE25 min
Feb 23, 11:22 PM CSTTornado WarningTAEBay38 min
Feb 23, 11:43 PM CSTSpecial Marine WarningTAE2 hr
Feb 23, 11:47 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more88 min
Feb 24, 12:15 AM CSTTornado WarningTAECalhoun, Jackson, Liberty17 min
Feb 24, 12:26 AM CSTSpecial Marine WarningTAE2 hr
Feb 24, 12:49 AM CSTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more86 min
Feb 24, 1:28 AM CSTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla62 min
Feb 24, 1:33 AM CSTRiver Flood WarningTAEHolmes, Washington5 days
Feb 24, 2:05 AM CSTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Wakulla55 min
Feb 24, 2:30 AM CSTSpecial Marine WarningTAE2 hr
Feb 24, 2:54 AM CSTWind AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more14 hr
Feb 24, 2:55 AM CSTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla80 min
Feb 24, 3:02 AM CSTHigh Surf AdvisoryTAEBay, Gulf, Walton33 hr
Feb 24, 3:42 AM CSTSevere Thunderstorm WarningTAELafayette, Madison, Taylor48 min
Feb 24, 4:21 AM CSTSpecial Marine WarningTAE24 min
Feb 24, 5:41 AM CSTRiver Flood WarningTAEWalton25 hr
Feb 24, 9:04 AM CSTSmall Craft AdvisoryTAE54 hr
Feb 24, 12:35 PM CSTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty20 days
Feb 23, 10:14 PM CSTTornado WarningTAEDale, Geneva, Henry, Houston46 min
Feb 23, 10:25 PM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston65 min
Feb 23, 10:37 PM CSTAreal Flood AdvisoryTAEGeneva113 min
Feb 23, 10:48 PM CSTTornado Warning Tornado observedTAEHenry30 min
Feb 23, 10:54 PM CSTSevere Thunderstorm WarningTAEHenry, Houston51 min
Feb 23, 11:10 PM CSTTornado WarningTAEHenry25 min
Feb 23, 11:38 PM CSTSevere Thunderstorm WarningTAEHenry, Houston67 min
Feb 23, 11:41 PM CSTAreal Flood AdvisoryTAEHouston2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.